Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 86, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2000, 6:01 PM EDT for Johnston County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2000, 6:01 PM EDT (22:01 UTC)
- Expired
- May 27, 2000, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Johnston County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM EDT | Tornado Watch | SPC | 6 hr |
| May 27, 4:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS52 KRAH 272203 SVRRDU NCC101-272230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 601 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 630 PM EDT * AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF FOUR OAKS...OR ABOUT 16 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 20 MPH. THIS STORM WAS PRODUCING LARGE HAIL. ANOTHER SEVERE STORM WAS 5 MILES EAST OF FUQUAY-VARINA NEAR MCGHEES CROSSROADS. THIS STORM WILL PRODUCE WINDS NEAR 60 MPH AS IT MOVES SOUTH OF CLAYTON. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT SAT MAY 27 2000 THREAT FOR SEVERE WEATHER EXIST THIS EVENING OVER CENTRAL NORTH CAROLINA AS THUNDERSTORM COMPLEX MOVES SOUTHEAST OUT OF THE MOUNTAINS INTO VERY WARM MOIST UNSTABLE AIR. SEVERE ACTIVITY SHOULD DIMINISH BY MIDNIGHT. VERY DEEP UPPER LEVEL TROUGH WILL RAPIDLY APPROACH AREA FROM THE NORTHWEST LATE TONIGHT AND SUNDAY. A SQUALL LINE ASSOCIATED WITH A COLD FRONT WILL PUSH THROUGH THE STATE ON SUNDAY. LOOKS LIKE THIS COULD BE A MORNING-EARLY AFTERNOON SEVERE EVENT FOR CENTRAL NORTH CAROLINA. ETA APPEARS TOO FAST IN MOVING FRONT EAST OF THE MOUNTAINS BY 12Z. NGM ARE SLOWER AND BRING FRONT TO EAST OF THE MOUNTAINS BY MID DAY. WITH FRONT NOW IN MISSISSIPPI VALLEY...FAVOR MORE MODEST MOVEMENT OF NGM/AVN SOLUTION. WITH SQUALL LINE FORMATION AHEAD OF FRONT VERY LIKELY...WILL GO WITH STRONG WORDING FOR THUNDERSTORMS FOR SUNDAY MORNING INTO AFTERNOON. FRONT PUSHES TO EAST BY SUNDAY NIGHT BUT COLD POCKET ASSOCIATED WITH UPPER CUT OFF WILL BE SLOW TO CLEAR AREA. ALTHOUGH LOW LEVELS WILL BE COOLER...UPPER LEVELS WILL BE VERY UNSTABLE. THIS WILL LEAD TO CONTINUED CONVECTION SUNDAY NIGHT AND MONDAY. AFTER SYSTEM MOVES EAST BY TUESDAY MORNING...NORTHWEST FLOW WITH EMBEDDED MCS CHALLENGES WILL BE RE-ESTABLISHED AND CONTINUE THROUGH MID WEEK. .RAH...NONE. SWH
In the hours before
Local storm report, May 27, 4:28 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
426 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
03:55 PM WELCOME NC WIND DAMAGE
05/27/00 DAVIDSON NUMEROUS TREES DOWNED 3:55
- 4:15 PM ACROSS DAVIDSON
CO|UNTY INCLUDING THE M
COMMUNITY OF WELCOME PER
DAVIDSON COMMUNICATION
CENTER.Local storm report, May 27, 4:40 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
439 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM ASHEBORO NC WIND DAMAGE
05/27/00 RANDOLPH NUMEROUS TREES DOWNED AT
RACE TRACK JUST WEST OF
ASHEBORO PER CITY POLICE.
TIME OF EVENT 4:36 PM.Local storm report, May 27, 5:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
522 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
449 PM FRANKLINVILLE NC WIND DAMAGE 05/27/00 RANDOLPH
TREES AND POWER LINES DOWNED IN EASTERN RANDOLPH COUNTY
NEAR FRANKLINVILLE PER 911 COMMUNICATIONS CENTER. TIME OF
EVENT AROUND 4:49 PM.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:18 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 42 min |
| May 27, 3:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 31 min |
| May 27, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 27, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 46 min |
| May 27, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| May 27, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 52 min |
| May 27, 5:30 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 30 min |
| May 27, 6:13 PM EDT | Tornado Warning | RAH | Wayne | 32 min |
| May 27, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 33 min |
| May 27, 6:47 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.